Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

August 19, 2022Saline County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2022, 10:13 PM CDT for Saline County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 10:13 PM CDT (03:13 UTC)
Expired
Aug 19, 2022, 10:45 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Hail
0.50 in
Wind
50

County Saline County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS83 KICT 200313
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1013 PM CDT Fri Aug 19 2022
 
KSZ049-051-200345-
McPherson KS-Saline KS-
1013 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of north central
McPherson and southwestern Saline Counties through 1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 
just south of Brookville, or 14 miles east of Kanopolis, moving 
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun and
Bridgeport.

This includes Interstate 135 between Mile Markers 72 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3870 9760 3853 9760 3853 9781 3864 9793
      3880 9793 3883 9786
TIME...MOT...LOC 0312Z 315DEG 24KT 3872 9789 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:39 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 6:39 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 PM CDT Fri Aug 19 2022

.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CDT Fri Aug 19 2022

Widely scattered showers and a few storms continue across central
KS, associated with some very weak mid level moisture transport.
This is located just ahead of a weak cold frontal boundary sagging
south into central KS.

For the late afternoon hours, expect the  north central KS cold
front to slowly shift S-SE, with some meager instability around 500-
1000 J/kg expected to be located along it. Expecting the atmosphere
to slowly become uncapped late this afternoon, for a chance of
scattered surface based convection, probably after 21z and certainly
by 00z.  Bulk shear values associated with the NW flow regime are
fairly impressive for this time of year, around 35 to 40 kts, with
the NW flow leading to fairly decent directional shear as well. So
even with the limited instability, could still see a few strong to
marginally severe storms, with quarter size hail and wind gusts to
60 mph the main concerns. Expect areas along and south highway 50 to
have the best chance of scattered showers and thunderstorms, as the
frontal boundary drops south into south central KS by this evening.

Think this convection will be diurnally driven, and begin to wane
with the loss of the afternoon heating, but could see a few of the
strongest storms linger into the late evening hours across southern
KS.

Could see a possible uptick in the shower and thunderstorms over
southern KS, late tonight, as the frontal boundary lingers over
southern KS, with weak low level moisture transport expected over
the top of the boundary. Not expecting widespread showers, but
certainly a possible increase in coverage.

Expect counties along the KS/OK border to continue to have a chance
of showers and some embedded thunder on Sat, as the frontal boundary
makes slow progress into northern OK. Expect a more widespread heavy
rainfall chance across the panhandle of TX and most of OK on Sat, as
monsoonal moisture over the SW US, drifts east-northeast across OK
for Sat afternoon/evening. But, unfortunately, expect most of this
activity to stay south of the forecast area through Sunday.

Models suggest the forecast area will stay dry and seasonal for
Sunday through Mon, as the lingering heavy rainfall chances in OK,
slowly shift southeast into the Ark/La/Tex region.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Aug 19 2022

Medium range models suggest that the NW flow pattern will continue
to dominate the weather pattern through the middle of next week.
This will lead to dry and seasonal conditions continuing for the
area with highs in the upper 80 to around 90.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Aug 19 2022

A frontal boundary is stretched across the region this afternoon
with some isolated thunderstorms along it. This thunderstorm
activity will remain fairly isolated which will keep the
chances of thunderstorms on station down. As such, VCTS was used
in the KHUT and KICT TAFs in the first 12 hours of the TAF. KCNU
and KSLN have thunder on station due to higher amounts of focus in
these areas. This thunderstorm activity may be locally strong but
do not expect the higher winds during the night just heavy rain.
After the front passes, the skies will again be VFR and winds will
be light and variable.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  66  88 /  30  20  10  10
Hutchinson      63  89  64  89 /  30  10  10  10
Newton          64  88  63  88 /  30  10  10  10
ElDorado        64  88  64  87 /  30  20  10  10
Winfield-KWLD   66  90  68  87 /  30  20  20  30
Russell         61  88  61  89 /  20  10  10  10
Great Bend      61  87  62  88 /  20  10  10  10
Salina          62  88  61  88 /  30  10  10  10
McPherson       62  88  62  88 /  30  10  10  10
Coffeyville     67  92  68  89 /  30  30  30  30
Chanute         66  90  65  88 /  40  20  20  10
Iola            65  89  64  88 /  50  20  20  10
Parsons-KPPF    66  91  67  89 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Aug 19, 9:00 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
900 PM CDT Fri Aug 19 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
900 PM CDT Fri Aug 19 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will be possible during the overnight
period. This thunderstorm activity is not expected to be severe but
there could be a few strong storms. The stronger storms will be
capable of nickel size hail and 50 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible Saturday into Saturday evening
across far southern and southeast Kansas. Severe storms are not
expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 19, 8:19 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
819 PM CDT Fri Aug 19 2022

KSZ033-200145-
Lincoln KS-
819 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of Lincoln County
through 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lincoln, moving east at 35 mph. Another strong storm
was near Sylvan Grove.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Sylvan Grove, Beverly and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 9793 3887 9793 3899 9843 3918 9821
TIME...MOT...LOC 0118Z 277DEG 31KT 3911 9815

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Local storm report, Aug 19, 8:25 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     4 SE EL DORADO          37.78N 96.81W
08/19/2022  M64 MPH          BUTLER             KS   AWOS

            EL DORADO AIRPORT.

&&
Special weather statement, Aug 19, 8:47 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 PM CDT Fri Aug 19 2022

KSZ033-048-200215-
Ellsworth KS-Lincoln KS-
847 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and northeastern Ellsworth Counties through 915 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ellsworth, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfall.

This includes Interstate 70 between Mile Markers 218 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 9793 3866 9793 3882 9827 3898 9816
TIME...MOT...LOC 0146Z 298DEG 24KT 3887 9813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 19, 9:33 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 PM CDT Fri Aug 19 2022

KSZ033-048-200300-
Ellsworth KS-Lincoln KS-
933 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern Lincoln
and northeastern Ellsworth Counties through 1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lincoln, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfall.

This includes Interstate 70 between Mile Markers 222 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 9793 3876 9793 3887 9825 3901 9815
TIME...MOT...LOC 0233Z 298DEG 24KT 3893 9815

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 19, 9:54 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 PM CDT Fri Aug 19 2022

KSZ048-049-200315-
Ellsworth KS-Saline KS-
954 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern
Ellsworth and southwestern Saline Counties through 1015 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Brookville, or 11 miles northeast of Kanopolis,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Brookville and Falun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 9812 3887 9808 3887 9783 3877 9769
      3861 9769 3861 9792
TIME...MOT...LOC 0253Z 308DEG 23KT 3882 9800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 19, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1013 PM CDT Fri Aug 19 2022

KSZ049-051-200345-
McPherson KS-Saline KS-
1013 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of north central
McPherson and southwestern Saline Counties through 1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm
just south of Brookville, or 14 miles east of Kanopolis, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun and
Bridgeport.

This includes Interstate 135 between Mile Markers 72 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9760 3853 9760 3853 9781 3864 9793
      3880 9793 3883 9786
TIME...MOT...LOC 0312Z 315DEG 24KT 3872 9789

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:28 PM CDTSpecial Weather StatementICTButler32 min
Aug 19, 8:19 PM CDTSpecial Weather StatementICTLincoln26 min
Aug 19, 8:47 PM CDTSpecial Weather StatementICTEllsworth28 min
Aug 19, 9:33 PM CDTSpecial Weather StatementICTLincoln27 min
Aug 19, 9:54 PM CDTSpecial Weather StatementICTSaline21 min
Aug 19, 10:42 PM CDTSpecial Weather StatementICTMcPherson33 min
Aug 19, 11:01 PM CDTSpecial Weather StatementICTGreenwood29 min
Aug 19, 11:55 PM CDTSpecial Weather StatementICTRussell35 min
Aug 20, 1:47 AM CDTSpecial Weather StatementICTChase28 min
Aug 20, 2:06 AM CDTSpecial Weather StatementICTWoodson24 min
Aug 20, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Aug 20, 2:29 AM CDTSpecial Weather StatementICTAllen46 min
Aug 20, 2:36 AM CDTSevere Thunderstorm WarningICTAllen21 min
Aug 20, 5:41 PM CDTSpecial Weather StatementICTLabette34 min
Aug 20, 6:16 PM CDTSpecial Weather StatementICTLabette59 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.